Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- June 29, 1:56 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 2.57 mi NW of Metropolitan Beach
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.610, -82.830
Thunderstorms moving into Lake St. Clair produced wind gusts around 35 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving into Lake St. Clair produced wind gusts around 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 29, 1:20 PM EST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 220 PM EDT Tue Jun 29 2021 .AVIATION... .AVIATION... Ongoing cluster of thunderstorms to impact KPTK and Metro terminals ovre the next several hours. Storms have a history of producing isolated gusts between 35-50 knots with convective activity. Chaotic sky coverage expected with thunderstorm activity, mainly VFR, but brief bouts of MVFR cigs possible with stronger storm activity. MVFR to IFR cigs likely with heavy rainfall. Uncertainty remains surrounding additional redevelopment of storms behind this initial scattered line of storms. For DTW...Window for thunderstorms is occuring earlier than expected, with best chance for thunderstorm activity now appearing between 1830Z-20Z. Storms are capable of producing isolated gusts with the strongest activity around 40 knots. Stronger gusts may be possible with intensification of storms. Otherwise, torrential rainfall leading to visibility restrictions down to ifr/mvfr remain the greatest threat with activity. .DTW THRESHOLD PROBABILITIES... * Medium for ceiling at or below 5000 feet today, low tonight. * High for thunderstorms impacting the terminal this afternoon. Low for redevelopment this evening. && .PREV DISCUSSION... Issued at 1147 AM EDT Tue Jun 29 2021 UPDATE... SE MI remains under the influence of upper-level ridging (500 mb height at 592 dam), with extensive cloud cover and ongoing rain showers and thunderstorm activity holding west and north of the region, tied to better moisture content around the periphery of the ridging and forcing from an approaching shortwave trough. This has provided mainly clear conditions outside of the Tri-Cities, with near full solar insolation quickly increasing temperatures into the low to mid 80s as of 11 AM. Should see several locations tap into the upper 80s and even some spots in the lower 90s today given several more hours of sunshine with southwest flow in place. Otherwise, the subtropical airmass holds over the region while a surface warm front resides over northern lower Michigan, which will bring another day of muggy conditions with dew points holding in the low to mid 70s. Heat indices in the 90s south of the Tri-Cities are expected today. Water vapor imagery depicts a strong shortwave over eastern Minnesota which is projected to travel east into Wisconsin before shearing out over the upper peninsula and southern Ontario later tonight. This will flatten the ridging over across the Great Lakes and will orient the best moisture axis over SE MI, characterized by PW values around 1.90 - 2.00 inches. 12Z DTX RAOB already captured a PW of 1.92 inches, an individual daily record and above the max moving average of 1.83. Continued daytime heating and high moisture content has resulted in CAPE values between 1,500 - 2,000 J/kg, which will hold across SE MI during daylight hours. Ongoing convection across southwest Michigan is set to to travel into our cwa north of I-94 around 17Z, otherwise, CI is set to take place across SE between 18-21Z tied to better daytime heating and along the better theta-e axis ahead of the shortwave. All locations across SE MI will be susceptible to thunderstorm activity given the subtropical environment, however, expecting best covering around and south of I-69, with widely scattered coverage this afternoon. Increase in coverage expected this evening between 21-01Z again along or south of I-69 tied to better forcing from the approaching shortwave. Deep layer shear between 25-30 knots, mainly unidirectional, suggestions organized isolated to multicellular clusters will be possible with this afternoon and evenings activity. Main concern with thunderstorm activity will again torrential rainfall given the warm cloud depths. Strong storms will be capable of producing a quick burst of accumulation between .5 to 1 inch. Locations that receive repeated rounds of thunderstorm of activity could see localized higher precipitation amounts in excess of an inch. Localized flooding will be possible in this scenario, especially in low-lying and urban locations. The modest bulk shear and poor mid- level lapse rates will limit severe weather potential, however, isolated wind gusts to 60 mph remains possible for all of SE MI given strong low-level lapse rates, decent CAPE, and precipitable loading potential. All of SE MI remains under a marginal risk per SPCs SWODY1. PREV DISCUSSION... Issued at 249 AM EDT Tue Jun 29 2021 DISCUSSION... Upper ridging will keep widespread convection generally at bay this morning through much of the afternoon with just widely scattered showers and perhaps a rouge thunderstorm lifting northeast within deep moisture plume arcing around the upper high feature. Currently seeing a modest expansion of convection within this plume early this morning which may lead to better coverage for a short time into dawn before activity dissipates. Convection will then begin to pop up again this afternoon, especially from late afternoon into the evening hours as the ridge begins to flatten slightly as shortwave disturbance over the upper midwest ejects eastward into the northern Great Lakes. Expect an expansion of showers and thunderstorms during peak heating (3-5pm) which will extend into parts of the evening before activity diminishes due to the loss of daytime heating. While mid level lapse rates remain meager within the aforementioned plume of moisture (5-6 C/km) strong heating will lead to increased instability late in the day as temperatures climb into the 80s to near 90 in some cases while surface dew points remain around 70F. With an increase in mid level flow to assist in storm organization with the approach of the midwest shortwave, would suspect that a few of the thunderstorms will be capable of isolated damaging wind gusts as SBCAPES reach 2000 J/kg or better and aid in updraft strength. Heavy rainfall will also remain a concern as PWAT values of 2" or more persist over the area. Activity will peak in coverage/intensity between 5pm-8pm, but some chance of showers and a few thunderstorms will persist into tonight as the surface trough associated with approaching shortwave slowly edges east/southeast into the area late. This trough axis will work through the area Wednesday with a continued shower/storm chance as the air mass over lower Michigan remains warm/moist and trough will provide some forcing for convective activity. As this lead shortwave disturbance passes east, a much stronger northern stream shortwave will dive south/southeast into the area early Thursday followed by a secondary vorticity maximum later in the day. Scattered showers and a few thundestorms will remain a possibility as the low level fronts associated with these upper features dive south through the region. Models are in better agreement late this week into the weekend of digging out of an upper low pressure system just east of the area as this continued influx of northern stream shortwave energy works through the central/eastern Great Lakes. Timing differences as to how quickly this upper low wobbles east of the region to remain, but the general trend in the upper level pattern forecast would suggest that shower diminish greatly as the upper system sets up to the east with only widely scattered activity possible. This system will bring a cooler/less pattern to the region as well with high temperatures mainly in the 70s from Thursday into Saturday (coolest readings in the lower/mid 70s on Friday). With the upper low most likely setting up to the east, upper heights will begin to build back east into the region sooner this weekend/early next week with highs returning to the 80s by the end of the forecast period. MARINE... A stalled frontal boundary is draped across the Great Lakes today as an upper disturbance passes through and brings an increasing coverage of showers and thunderstorms, particularly this afternoon and evening. These storms will be capable of producing locally gusty winds and torrential downpours. Outside of any storms, winds will remain generally light and disorganized as a weak pressure pattern slides through. Low pressure gradually develops tonight over Lake Huron before tracking east overnight. This forces the resident front south as a cold front on Wednesday with a period of modest W to NW wind below 15 kt during the morning. Showers and a few storms will likely accompany frontal passage. Cooler and drier air then settles into the region Wednesday into Thursday with continued chances for unsettled weather as cooler air aloft moves in. HYDROLOGY... Scattered to numerous showers and thunderstorms will again be likely today with highly variable rainfall totals expected. Any repeated rounds of thunderstorm activity will have the potential for bringing rainfall totals of one inch or more. Hence, localized flooding concerns remain in place, especially for low-lying areas and urban locations. Early morning activity in the M-59 to I-69 corridors will fade around daybreak with more widespread activity developing again by mid to late afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....AM UPDATE.......AM DISCUSSION...DG MARINE.......TF HYDROLOGY....DG You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 307 AM EDT Tue Jun 29 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-300900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 307 AM EDT Tue Jun 29 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather today as an upper level disturbance encroaches on the area and supports the development of numerous showers and thunderstorms. The best chance for strong to severe storms will be from about 4pm to 8pm. The primary hazard will be locally damaging wind gusts to 60 mph. Torrential downpours can also be expected as the atmosphere remains very warm and moist over the region. Storms will move from west to east at 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will be possible from Wednesday into Thursday as a series of strong disturbances dive southeast into the region from Canada. Any potential severe weather associated with this activity will be very isolated in nature. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 307 AM EDT Tue Jun 29 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a marginal risk of severe weather today as an upper level disturbance encroaches on the area and supports the development of numerous showers and thunderstorms. The best chance for strong to severe storms will be from about 4pm to 8pm. The primary hazard will be locally damaging wind gusts to 60 mph. Torrential downpours can also be expected as the atmosphere remains very warm and moist over the region. Storms will move from west to east at 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will be possible from Wednesday into Thursday as a series of strong disturbances dive southeast into the region from Canada. Any potential severe weather associated with this activity will be very isolated in nature. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1248 PM EDT Tue Jun 29 2021
MIZ060-061-068-075-082-291745-
Shiawassee MI-Livingston MI-Lenawee MI-Genesee MI-Washtenaw MI-
1248 PM EDT Tue Jun 29 2021
...A CLUSTER OF STRONG STORMS WILL AFFECT NORTHERN LENAWEE...
SHIAWASSEE...LIVINGSTON...WESTERN GENESEE AND WASHTENAW COUNTIES
UNTIL 145 PM EDT...
At 1244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Lansing to near Eaton Rapids to near
Homer. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Perry around 105 PM EDT.
Morrice around 120 PM EDT.
Fowlerville around 130 PM EDT.
Cohoctah, Byron, Cement City, Gregory and Oak Grove around 145 PM
EDT.
Other locations impacted by these storms include Manitou Beach-Devils
Lake, Plainfield, Rankin, Hudson Mills Metropark, Delhi Mills,
Pleasant Lake, Pinckney State Recreation Area, Conway Township,
Chilson and Cambridge Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8436 4207 8413 4222 8413 4277 8416
4278 8436 4299 8436 4317 8373 4212 8366
4186 8436
TIME...MOT...LOC 1644Z 262DEG 21KT 4271 8445 4243 8463 4212 8487
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
138 PM EDT Tue Jun 29 2021
MIZ068-075-082-291915-
Livingston-Lenawee-Washtenaw-
138 PM EDT Tue Jun 29 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LENAWEE...
LIVINGSTON AND WASHTENAW COUNTIES...
At 138 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gregory to near Manchester to Onsted.
Movement was northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
These storms will be near...
Chelsea and Gregory around 145 PM EDT.
Pinckney around 150 PM EDT.
Dexter around 205 PM EDT.
Ann Arbor, Howell and Hamburg around 210 PM EDT.
Tecumseh around 215 PM EDT.
Brighton around 220 PM EDT.
Dixboro around 230 PM EDT.
Hartland and Whitmore Lake around 235 PM EDT.
Other locations impacted by these storms include Manitou Beach-Devils
Lake, Whittaker, Plainfield, Hudson Mills Metropark, Ridgeway, Delhi
Mills, Pleasant Lake, Pinckney State Recreation Area, Chilson and
Cambridge Junction.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4207 8436 4207 8413 4270 8415 4271 8368
4243 8366 4243 8355 4209 8354 4208 8377
4201 8377 4189 8436
TIME...MOT...LOC 1738Z 241DEG 18KT 4246 8405 4221 8400 4199 8421
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 4 S GRAND BLANC 42.87N 83.62W
06/29/2021 OAKLAND MI BROADCAST MEDIA
MEDIA RECEIVED MULTIPLE REPORTS OF TREES DOWN IN GRAND
BLANC AREA
&&
MVSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
230 PM EDT Tue Jun 29 2021
MIZ063-069-070-076-083-291930-
Macomb MI-Monroe MI-Oakland MI-St. Clair MI-Wayne MI-
230 PM EDT Tue Jun 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR MONROE...WAYNE...OAKLAND...MACOMB
AND ST. CLAIR COUNTIES UNTIL 330 PM EDT...
At 228 PM EDT, Doppler radar was tracking line of strong
thunderstorm moving northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Warren, Livonia, Troy, Southfield, Taylor, St. Clair Shores, Pontiac,
Novi, Port Huron, Romulus, Monroe, Mount Clemens, New Baltimore, Flat
Rock, Milford, Holly, Milan, Richmond, St. Clair and Grosse Pointe.
People attending Detroit Golf Club should prepare to seek safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4261 8255 4251 8288 4239 8290 4224 8315
4201 8319 4201 8317 4175 8344 4175 8343
4174 8343 4172 8376 4208 8377 4209 8354
4287 8369 4289 8299 4316 8299 4317 8250
4297 8242
TIME...MOT...LOC 1828Z 246DEG 16KT 4267 8320
AAThe Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970130, 970133.